Thunderstorm Wind, Dougherty
- When
- August 18, 8:20 PM EST
- Where
- Dougherty County, 0.59 mi E of Albany
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.570, -84.160
A tree was blown down.
As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds across southwest Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds across southwest Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 18, 8:09 PM EST, 11 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
909 PM EDT Tue Aug 18 2020
.UPDATE...
Thunderstorm coverage is greater than expected over the region.
This activity will subside around midnight and showers and
thunderstorms will become isolated. Otherwise, there were no
significant changes to the forecast for tonight during the evening
update.
&&
.PREV DISCUSSION [613 PM EDT]...
.NEAR TERM [Through Wednesday]...
Scattered thunderstorms are expected through this evening before
diminishing in coverage overnight. DCAPE is fairly high given the
mid level dry air in place, so gusty winds with downbursts are
possible with the stronger storms this afternoon and evening.
Similar conditions are expected for Wednesday, although slightly
greater deep moisture is expected to allow for slightly greater
coverage of storms. Overnight lows will generally be in the low to
mid 70s with highs near 90.
.SHORT TERM [Wednesday Night Through Thursday Night]...
An upper level shortwave vorticity maxima is expected to quickly
dive south through the lower Mississippi valley, and around the
near quasi-stationary upper level trough that has remained over
the southeast through much of the work week. This vorticity maxima
is expected to reinforce the main upper level trough, and dig it
further south into the Gulf of Mexico. In the process of
reinforcing the upper level trough to our south and west, our PoPs
will be slightly higher than normal compared to climatology. This
will be supported by a large region of divergence aloft in
association a 40 kt jet at the 200-300mb layer. The main concern
with these storms will be the occasional severe wind gusts with
downbursts associated with thunderstorms. there also remains the
possibility of locally heavy rainfall and flash flooding if storms
train over the same regions for several hours at a time. The
widespread precipitation and increased cloud cover in association
with the divergence aloft from the upper level trough will keep
temperatures cooler than normal for this time of the year, with
highs in the mid to upper 80s. Low temperatures will generally
fall into the low 70s through the period as well.
.LONG TERM [Friday Through Tuesday]...
The aforementioned upper level trough in the previous period is
expected to remain quasi-stationary to our southwest through the
remainder of the weekend, until it lifts to our north and east
during the day Sunday. Given the upper level flow pattern and high
PW values across the region, Friday through Sunday will remain wet
with shower and thunderstorm activity expected to remain
widespread through this period. Rain chances will be greatest over
land during the afternoon, and transition to over the waters
during the late evening and early morning hours. This pattern is
going to be weakly forced by the seabreeze and land-breeze
diurnal boundaries that develop during this time of the year, and
will only be enhanced given the divergence aloft in association
with the previously discussed upper level trough.
By Sunday, the forecast becomes much more uncertain as the two
disturbances in the Caribbean and central Atlantic make their way
closer to the Gulf of Mexico. Depending on the track of both of
the systems (which is still very uncertain at this time), there is
the possibility that either of these systems could bring an
enhanced plume of moisture into our area, and continue the wet
pattern that the region has been experiencing. Given the low
confidence and model uncertainty at this time, PoPs have been
lowered to our normal climatological values for this time of the
year. High temperatures are expected to continue their cool trend
with highs only reaching the upper mid to upper 80s. Lows will
consistently remain in the low 70s.
.AVIATION...
[Through 00z Thursday] VFR conditions are expected to prevail
outside of scattered showers and thunderstorms. Storms are
expected to gradually diminish this evening and redevelop again
on Wednesday. Some storms will produce gusty winds.
.MARINE...
Southwesterly winds will remain less than 10 knots through
Thursday evening before they shift to southerly overnight
Thursday. Given that winds will generally remain less than 10
knots through the period, wave heights will remain low with most
wave sets between 1-2 feet. By the Sunday through Monday time
frame, 3 ft waves may creep into our offshore waters. Outside of
scattered showers and thunderstorms over the next severals days,
favorable boating conditions are expected.
.FIRE WEATHER...
Scattered showers and thunderstorms are expected this
evening. A wind shift to the south is expected by Wednesday evening.
No fire weather concerns for tomorrow.
.HYDROLOGY...
A wet pattern is forecast over the next several days, with 7-Day QPF
amounts yielding 1-2.5 inches inland, and around 3 inches along
coastal Big Bend. Isolated areas could see higher amounts where
precipitation persists for long durations. Trends will continued to
be monitored for potential flood concerns, with a tropical
disturbance in the Caribbean being a "wildcard" early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 90 71 88 71 / 60 60 40 60 60
Panama City 75 87 75 86 74 / 40 40 50 70 70
Dothan 71 90 70 86 69 / 50 60 50 60 60
Albany 73 90 71 87 71 / 70 60 50 60 60
Valdosta 71 89 71 87 71 / 70 60 30 60 50
Cross City 73 90 72 89 72 / 40 40 50 70 60
Apalachicola 76 88 75 86 74 / 40 40 50 70 70
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Wednesday for
Coastal Gulf.
GA...None.
AL...None.
GM...None.
&&
UPDATE...McD
NEAR TERM...DVD
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...DVD
MARINE...Bunker
FIRE WEATHER...Montgomery
HYDROLOGY...IG3Special Weather Statement
National Weather Service Tallahassee FL
805 PM EDT Tue Aug 18 2020
GAZ148-190045-
Berrien GA-
805 PM EDT Tue Aug 18 2020
...SPECIAL WEATHER STATEMENT...
At 804 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willacoochee. This storm was nearly stationary.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Nashville, Alapaha, Berrien Co A/P, Gladys, Weber, Glory and
Bannockburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3123 8305 3122 8304 3121 8305 3120 8327
3148 8324 3147 8315 3146 8315 3144 8314
3140 8314 3139 8312 3136 8311 3133 8306
3130 8306 3128 8304
TIME...MOT...LOC 0004Z 354DEG 4KT 3132 8314
11Special Weather Statement
National Weather Service Tallahassee FL
807 PM EDT Tue Aug 18 2020
FLZ016-017-GAZ156-157-190100-
Gadsden FL-Leon FL-Decatur GA-Grady GA-
807 PM EDT Tue Aug 18 2020
...SPECIAL WEATHER STATEMENT...
At 807 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Whigham, or 11 miles north of Havana, moving east
at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Cairo, Whigham, Attapulgus, Climax, Grady Co A/p, Darsey, Moncrief,
Concord, Rocky Hill, Iamonia, Laingkat, Calvary, Reno, Princes Still,
Amsterdam, Nickleville, Beachton and Dogtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3094 8410 3062 8412 3068 8454 3090 8451
3096 8411
TIME...MOT...LOC 0007Z 264DEG 6KT 3079 8442
11Special Weather Statement
National Weather Service Tallahassee FL
813 PM EDT Tue Aug 18 2020
GAZ124>126-190100-
Lee GA-Dougherty GA-Terrell GA-
813 PM EDT Tue Aug 18 2020
...SPECIAL WEATHER STATEMENT...
At 813 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Leesburg, moving east at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Leesburg, Albany, East Albany, Turner City, Sasser, Stocks, Radium
Springs, Forrester, Lockett Crossing, Bridges Crossroad, South
Albany, Southwest Ga Regional A/P, Palmyra, Century, Jordan Place,
Starksville, Byne Crossroads, Armena, Philema and Chickasawhatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3177 8400 3172 8402 3172 8403 3171 8403
3148 8414 3163 8444 3179 8435
TIME...MOT...LOC 0013Z 279DEG 6KT 3169 8430
11Special Weather Statement
National Weather Service Tallahassee FL
839 PM EDT Tue Aug 18 2020
GAZ147-148-159>161-190130-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Cook GA-
839 PM EDT Tue Aug 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR COOK...BERRIEN...LANIER...LOWNDES
AND NORTHEASTERN BROOKS COUNTIES UNTIL 930 PM EDT...
At 839 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from 6 miles southwest of Alapaha to near
Lake Park.
Movement was east at 5 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Nashville, Adel, Valdosta, Lake Park, Lakeland, Hahira, Sparks,
Enigma, Ray City, Lenox, Alapaha, I-75 At Exit 16, Moody Air Force
Base, Remerton, Meigs, Dasher, Morven, Cecil, Barretts and Greggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3085 8301 3085 8309 3080 8310 3080 8313
3063 8314 3064 8333 3064 8335 3090 8350
3132 8351 3133 8346 3136 8343 3146 8315
3140 8314 3133 8306 3128 8304 3119 8305
3118 8297 3087 8297
TIME...MOT...LOC 0039Z 270DEG 6KT 3130 8330 3066 8316
11Special Weather Statement
National Weather Service Tallahassee FL
902 PM EDT Tue Aug 18 2020
GAZ125>127-144-145-190145-
Worth GA-Lee GA-Baker GA-Dougherty GA-Mitchell GA-
902 PM EDT Tue Aug 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR DOUGHERTY...NORTHEASTERN
MITCHELL...SOUTHWESTERN LEE...NORTHEASTERN BAKER AND WEST CENTRAL
WORTH COUNTIES UNTIL 945 PM EDT...
At 902 PM EDT, Doppler radar was tracking a strong thunderstorm over
Albany, moving southeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Albany, Putney, Leesburg, Camilla, Baconton, East Albany, Marine
Corps Logistics Base, Turner City, Walker, Flint, Stocks, Radium
Springs, Forrester, Lockett Crossing, Sylvester Airport, South
Albany, Southwest Ga Regional A/P, Palmyra, Red Rock and Acree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3159 8382 3123 8422 3159 8437 3162 8433
3162 8430 3165 8430 3173 8420
TIME...MOT...LOC 0102Z 307DEG 10KT 3158 8420
11Special Weather Statement
National Weather Service Tallahassee FL
905 PM EDT Tue Aug 18 2020
GAZ122>125-190145-
Randolph GA-Dougherty GA-Terrell GA-Calhoun GA-
905 PM EDT Tue Aug 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGHERTY...
SOUTHEASTERN RANDOLPH...CENTRAL CALHOUN AND SOUTHWESTERN TERRELL
COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 945 PM EDT...
At 905 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shellman, or 10 miles north of Morgan, moving southeast at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morgan, Shellman, Leary, Clarks Mill, Fountain Bridge, Goffs Mill,
Aycock Mill, Martins Crossroads, Herod, Cordrays Mill, Dickey and
Doverel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3162 8433 3143 8457 3143 8460 3169 8474
3180 8458
TIME...MOT...LOC 0105Z 319DEG 5KT 3169 8461
11The Ft Rucker radar (KEOX), 124 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
3 thunderstorm wind. Local standard time, as filed.
A tree was blown down.
A tree was blown down.
A tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915611, 915612, 915613.